Iowa, 2014

Hail in Iowa, May 10, 2014

May 10, 2014 · NWS DMX · 5 events in 4 counties and zones

A weak trough of low pressure moved into the state during the afternoon of the 10th. The atmosphere became slightly unstable with 500 to 1000 J/kg of CAPE available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak trough of low pressure moved into the state during the afternoon of the 10th. The atmosphere became slightly unstable with 500 to 1000 J/kg of CAPE available. Downdraft CAPE was weak, around 500 J/kg, with around 300 J/kg of CAPE in the -10 to -30 C layer of the atmosphere. Effective shear was around 40 kts and the freezing level was relatively low around 11,000 feet. A scattered line of thunderstorms formed during the afternoon. A few of them became severe and produced quarter size hail in Adair and Taylor Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 10, 11:46 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT SAT MAY 10 2014

.SYNOPSIS...
ISSUED AT 635 AM CDT SAT MAY 10 2014

WEAK FRONTAL BOUNDARY FROM LOW OVER CENTRAL SD WILL LIFR NORTH
TODAY AS LOW LIFTS NORTHEAST. TROUGH FROM THE LOW WILL PUSH INTO
IA LATE TODAY AND TONIGHT AND DISSIPATE. LOW PRESSURE WILL DEVELOP
OVER WRN KS TONIGHT AND TRACK ACROSS IA SUNDAY NIGHT. COOL HIGH
PRESSURE WILL BUILD INTO THE CENTRAL U.S. TUE THROUGH MIDWEEK.

&&

.UPDATE...
ISSUED AT 635 AM CDT SAT MAY 10 2014

UPDATED FORECAST COMING OUT FOR SHOWERS AND FASTER TIMING
CONSIDERATIONS WITH SHOWERS IN WESTERN INTO CENTRAL IOWA.

&&

.SHORT TERM /TODAY/...
ISSUED AT 409 AM CDT SAT MAY 10 2014

HIGH PRESSURE RIDGE OVER EASTERN IOWA WILL CONTINUE EAST AFTER A
CHILLY START TO THE MORNING. PLENTY OF READINGS IN THE UPPER 30S
TO LOWER 40S. WAA WILL SET IN TODAY AND AC DECK HAS ALREADY
BECOME ESTABLISHED OVER WRN IOWA AS MID LEVEL WAA GETS GOING.
SHOWERS OVER ERN NEBRASKA WILL WORK INTO WRN IOWA THIS MORNING
WITH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD FORM MIDDAY
INTO THE AFTERNOON. WENT FAIRLY CLOSE TO GUIDANCE FOR MAX TEMPS
TODAY. WILL BE A LITTLE TRICKY WITH THE CLOUDS AND POTENTIAL
PRECIP HOWEVER. THE COOL START IS OF CONCERN...BUT THE LAYER OF
COOL AIR IS QUITE SHALLOW AND SHOULD ERODE FAIRLY QUICKLY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 409 AM CDT SAT MAY 10 2014

FORECAST WAS FOCUSED ON SEVERE OUTBREAK POTENTIAL AND HEAVY RAIN
SUNDAY INTO SUNDAY EVENING ACROSS MUCH OF CENTRAL IOWA. SEVERE
POTENTIAL...OR AT LEAST WIDESPREAD NATURE...DEPENDS ON OVERNIGHT
CONVECTION TONIGHT INTO EARLY SUNDAY MORNING AND HOW FAR NORTH
FRONTAL BOUNDARY SURGES DURING THE DAY SUNDAY. LEANED TOWARDS
THE SREF FOR POPS SUNDAY...THEN MORE TOWARDS THE NAM12/GFS SUNDAY
NIGHT INTO MONDAY.

TONIGHT INTO MONDAY...500MB TROUGH DIGS INTO THE WESTERN U.S.
TONIGHT AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE STATE
INTO SUNDAY. FIRST SHORTWAVE LOOKS TO TRACK NORTH-NORTHEAST THIS
EVENING AND PRECIP LOOKS TO QUICKLY DISSIPATE OR BE CONFINED TO THE
FAR NORTHERN PORTIONS OF THE FORECAST AREA BY 06Z SUNDAY. STRONG
SURGE OF THETA-E ADVECTION AND MOISTURE TRANSPORT PUNCHES INTO
SOUTHERN IOWA OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING AND
CONTINUES TO QUICKLY PUSH NORTHWARD BY THROUGH MIDDAY OR EARLY
AFTERNOON SUNDAY. THE 10.00Z 4KM NSSL WRF REMAINS DRY THROUGH 12Z
SUNDAY ACROSS THE STATE...AND IF THIS SCENARIO PLAYS OUT...THEN
CENTRAL TO SOUTHERN IOWA LOOKS TO MORE UNDER THE GUN FOR SEVERE
WEATHER BY THE AFTERNOON AS LACK OF RAIN COOLED AIR/CLOUD COVER
SHOULD ONLY EXACERBATE THE INSTABILITY. THE 06Z MODEL RUNS ARE
HINTING ON THIS DRIER SCENARIO TONIGHT AS WELL AS BOTH THE
GFS/NAM HAVE TREMENDOUS INSTABILITY ACROSS SOUTHERN IOWA BY THE
AFTERNOON. THE SURFACE LOW LOOKS TO TRACK ALONG THE MISSOURI/IOWA
BORDER TOMORROW AFTERNOON AND WITH THE WARM FRONT ORIENTING
ITSELF WEST-TO-EAST ACROSS THE STATE...ALONG WITH THE IMPRESSIVE
HODOGRAPHS AND LOW LEVEL SHEAR...ALL POINT TO A FAVORABLE
ENVIRONMENT FOR SUPERCELLS AND TORNADIC DEVELOPMENT SUNDAY
AFTERNOON INTO THE EVENING. WITH THIS SET UP...CONFIDENT ENOUGH TO
MENTION SEVERE WORDING DURING SUNDAY AFTERNOON AND EVENING.

OTHER MAIN CONCERN WAS FOCUSED ON HEAVY RAIN AND FLASH FLOODING
POTENTIAL SUNDAY AFTERNOON THROUGH MONDAY MORNING. SURFACE DEW
POINTS INCREASE TO MID 60S TO AROUND 70 ON SUNDAY INTO SUNDAY NIGHT
AND MOISTURE TRANSPORT CONTINUES TO PUMP INTO THE STATE AHEAD THE
COLD FRONT THAT LOOKS TO FINALLY DRAG THROUGH THE FORECAST AREA
BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO
NEAR 2 INCHES OVER MUCH OF THE STATE AND THE WARM LAYER CLOUD
DEPTHS EXCEED 12KFT OR SLIGHTLY HIGHER. INSERTED HEAVY RAIN
SUNDAY AFTERNOON AND EVENING OVER CENTRAL TO SOUTHERN IOWA. THE
COLD FRONT CLEARS THE STATE MONDAY EVENING...BUT LIKELY TO SEE
SOME SCATTERED SHOWERS IN THE CAA THROUGH TUESDAY MORNING.

TUESDAY THROUGH FRIDAY...ANOTHER COLD PERIOD IN STORE THROUGH THE
WEEK AS TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES BELOW NORMAL.
WEAK CLIPPER SYSTEM CUTS ACROSS MINNESOTA/IOWA ON TUESDAY AND
REINFORCES THE COLD AIR MASS AND BRINGS SOME SCATTERED SHOWERS ON
TUESDAY. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH 850MB -2C
LINE DROPPING AS FAR SOUTH AS THE MISSOURI BORDER. TWEAKED MIN TEMPS
DOWN SLIGHTLY THURSDAY NIGHT.

&&

.AVIATION...10/18Z
ISSUED AT 1242 PM CDT SAT MAY 10 2014

SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE
VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR
TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE
SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE
WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS
EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH
INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL
IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE
STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...MS MAY 14
SYNOPSIS...MS MAY 14
SHORT TERM...MS MAY 14
AVIATION...COGIL
Hazardous weather outlook, May 10, 1:57 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SAT MAY 10 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
257 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON
INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE
OVERALL THREAT IS LOWER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE
STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION.
SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS
WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO
ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY
AGAIN ON MONDAY.

LEE

The radar

The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Taylor

When
May 10, 2:37 PM CST
Where
Taylor County, 1.57 mi W of Gravity
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -94.760

Hail, Crawford

When
May 10, 2:46 PM CST
Where
Crawford County, 5.56 mi S of Vail
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.990, -95.210

Hail, Adair

When
May 10, 3:21 PM CST
Where
Adair County, 1.38 mi N of Greenfield Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.350, -94.450

Hail, Madison

When
May 10, 4:05 PM CST
Where
Madison County, 1.04 mi W of Winterset Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.370, -94.040

Hail, Madison

When
May 10, 4:10 PM CST
Where
Madison County, 0.88 mi NE of Winterset Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.380, -94.009

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505773, 511335, 505774, 511333, 511334.